Case report reveals thrombosis in splanchnic circulation post tirzepatide therapy, suggesting potential risks.
Obesity is a major risk factor for venous thromboembolism, but rapid weight loss itself also has been associated with increased thrombotic risk. Tirzepatide, a dual glucagon-like peptide-1/glucose-dependent insulinotropic polypeptide receptor agonist, is highly effective for weight reduction, but data are limited on its potential association with thrombosis. We report the case of a 56-year-old man with a known history of class II obesity on tirzepatide who developed diffuse abdominal pain after initiation and dose escalation of tirzepatide. Computed tomography angiography revealed occlusive thrombosis of the superior mesenteric, portal, and splenic veins. History was negative for predisposing risk factors to thrombophilia, and hematologic investigation was noncontributory.
No takes yet. Share an insight, caveat, or question.
Akinrinmade et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: